Alert archive / Texas / Red Flag Warnings in 2013

Red Flag Warning 15, NWS Midland/Odessa, TX

March 17, 2013

NWS Midland/Odessa, TX issued this red flag warning at Mar 17, 2013, 3:29 AM CDT. It took effect at Mar 17, 2013, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2013, 3:29 AM CDT (08:29 UTC)
In effect from
Mar 17, 2013, 1:00 PM CDT
Expired
Mar 17, 2013, 9:00 PM CDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WWUS84 KMAF 170829
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 AM CDT SUN MAR 17 2013

...A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EVENING FOR 
THE GUADALUPE AND DAVIS MOUNTAINS...VAN HORN REGION... AND
SOUTHEAST NEW MEXICO PLAINS FOR 20FT WINDS OF 20 MPH OR GREATER...
MINIMUM RELATIVE HUMIDITIES OF 15 PERCENT OR LESS... AND HIGH FIRE
DANGER...

.A SURFACE TROUGH WILL MOVE EAST ACROSS THE AREA TODAY WITH THE WIND
BECOMING WESTERLY BEHIND IT.  AS TEMPERATURES CLIMB THROUGH THE
AFTERNOON STRONGER WINDS ALOFT WILL MIX DOWN TO THE SURFACE.  WITH A 
DRY AIRMASS IN PLACE MINIMUM HUMIDITY VALUES WILL FALL TO 10 PERCENT 
OR LESS WEST OF THE PECOS RIVER.  THE COMBINATION OF THESE DRY AND 
WINDY CONDITIONS WILL PRODUCE DANGEROUS FIRE WEATHER CONDITIONS ACROSS
THE HIGHER MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO AND THE
ADJACENT PLAINS TODAY.

NMZ114-115-TXZ057-058-074-258-172200-
/O.UPG.KMAF.FW.A.0014.130317T1800Z-130318T0200Z/
/O.NEW.KMAF.FW.W.0015.130317T1800Z-130318T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA-
GUADALUPE MOUNTAINS-
329 AM CDT SUN MAR 17 2013 /229 AM MDT SUN MAR 17 2013/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR GUSTY WINDS AND
LOW HUMIDITY FOR THE GUADALUPE AND DAVIS MOUNTAINS... VAN HORN
REGION... AND SOUTHEAST NEW MEXICO PLAINS...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

* WIND...WEST 15 TO 25 MPH WITH GUSTS TO 35 MPH IN THE PLAINS.
         WEST 20 TO 30 MPH WITH GUSTS TO 45 MPH IN THE MOUNTAINS.
  
* HUMIDITY...5 TO 10 PERCENT. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RED FLAG WARNING... NO FIRE. AVOID THE USE OF OPEN FLAMES OR ANY
ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL
HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND- DRIVEN
WILDFIRES.

&&

$$

TXZ080-172200-
/O.NEW.KMAF.FW.W.0015.130317T1800Z-130318T0200Z/
MARFA PLATEAU-
329 AM CDT SUN MAR 17 2013

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE MARFA
PLATEAU...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM CDT THIS EVENING. 

* WIND...WEST 15 TO 25 MPH... GUSTS TO 30 MPH. 

* HUMIDITY...5 TO 10 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RED FLAG WARNING... NO FIRE. AVOID THE USE OF OPEN FLAMES OR
ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS
WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND-
DRIVEN WILDFIRES.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)
1 follow-up statement
902 
WWUS84 KMAF 171941
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT SUN MAR 17 2013

...A RED FLAG WARNING REMAINS IN EFFECT THROUGH EARLY THIS EVENING 
FOR THE GUADALUPE AND DAVIS MOUNTAINS...VAN HORN HIGHWAY 54
CORRIDOR... MARFA PLATEAU...SOUTHEAST NEW MEXICO PLAINS AND UPPER
TRANS PECOS FOR 20FT WINDS OF 20 MPH OR GREATER...MINIMUM RELATIVE
HUMIDITIES OF 15 PERCENT OR LESS... AND HIGH FIRE DANGER...

.A SURFACE TROUGH WILL MOVE EAST ACROSS THE AREA THROUGH EARLY'
THIS EVENING WITH THE WIND BECOMING WESTERLY BEHIND IT. STRONGER
WINDS ALOFT WILL MIX DOWN TO THE SURFACE AND WITH A DRY AIRMASS
IN PLACE...MINIMUM HUMIDITY VALUES WILL FALL TO 10 PERCENT OR
LESS WEST OF THE PECOS RIVER. THE COMBINATION OF THESE DRY AND
WINDY CONDITIONS WILL PRODUCE DANGEROUS FIRE WEATHER CONDITIONS
ACROSS THE HIGHER MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO
AND THE ADJACENT PLAINS. 

NMZ114-115-TXZ057-058-074-080-258-180200-
/O.CON.KMAF.FW.W.0015.000000T0000Z-130318T0200Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-
SOUTHEAST PLAINS/BLM ROSWELL/LNZ-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-GUADALUPE MOUNTAINS-
241 PM CDT SUN MAR 17 2013 /141 PM MDT SUN MAR 17 2013/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE GUADALUPE
AND DAVIS MOUNTAINS...VAN HORN HIGHWAY 54 CORRIDOR...SOUTHEAST NEW
MEXICO PLAINS...MARFA PLATEAU...AND UPPER TRANS PECOS...

* WIND...WEST 15 TO 30 MPH WITH GUSTS TO 35 MPH IN THE PLAINS.
  WEST 20 TO 40 MPH WITH GUSTS TO 50 MPH IN THE MOUNTAINS.

* HUMIDITY...5 TO 10 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RED FLAG WARNING... NO FIRE. AVOID THE USE OF OPEN FLAMES OR ANY
ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL
HAVE THE POTENTIAL TO GROW QUICKLY INTO DANGEROUS WIND- DRIVEN
WILDFIRES.

&&

$$


FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 17, 3:18 AM CDT, 11 minutes earlier.

Area forecast discussion, Mar 17, 3:18 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 AM CDT SUN MAR 17 2013

.DISCUSSION...
DRY CONDITIONS WILL PREVAIL THROUGH THE MIDDLE OF NEXT WEEK.
A SHEARED SHORTWAVE IS MOVING ACROSS THE AREA EARLY THIS MORNING PRODUCING
ENOUGH LIFT FOR HIGH CLOUDS ACROSS SE NM AND W TX. LOWER LVLS OF THE
ATMOS ARE SO DRY THAT THE ONLY PRECIP THAT FALLS MAY BE IN THE FORM
OF VIRGA. THE MODIFIED COLD FRONT HAS MADE ITS WAY INTO THE AREA AND
AT 06Z IT IS LOCATED JUST SOUTH OF I-20. 3 HR PRESSURE CHANGES
BEHIND THE FRONT ARE WEAK AT 2MB.. SO EXPECT THE FRONT TO MOVE
SLIGHTLY SOUTH THIS MORNING BEFORE BECOMING WASHED OUT DUE TO
RE-DEVELOPMENT OF A SFC TROUGH FROM ANOTHER APPROACHING SHORTWAVE
TROUGH. THE SECOND DISTURBANCE WILL MOVE ACROSS THE AREA THIS
AFTERNOON RESULTING IN GUSTY WINDS ACROSS THE AREA. DECIDED TO
CANCEL THE HIGH WIND WATCH FOR TODAY AS CONDITIONS LOOK VERY
SIMILAR TO YESTERDAY AND HIGH WINDS DID NOT RESULT. BY 00Z THE 700MB
FLOW INCREASES TO 30 KNOTS AND THE 700-500MB MEAN FLOW INTENSIFIES
TO 50 KNOTS...HOWEVER THE UPPER LVL FLOW TRANSITIONS TO NW AND NW
FLOW IS NOT CONDUCIVE FOR HIGH WINDS. WINDS WILL BE GUSTY THROUGH
THE EARLY EVENING HOURS...BUT NOT STRONG ENOUGH FOR HIGH WINDS. AS
THE DISTURBANCE MOVES EAST...WEAK CYCLOGENESIS WILL DEVELOP AND THE
SFC LOW WILL DRAG IN A COLD FRONT INTO THE AREA AS THE LOW
PROPAGATES EASTWARD DURING THE DAY ON MONDAY. THE AIRMASS BEHIND THE
FRONT WILL BECOME MODIFIED QUICKLY...THEREFOR TEMPS WILL ONLY BE A
COUPLE OF DEGREES COOLER ON MONDAY THAN SUNDAY. HIGHS WILL FLIP FLOP
BETWEEN ABOVE NORMAL TO BELOW NORMAL AS A SERIES OF FRONTS MOVE INTO
THE REGION THROUGHOUT THE WEEK.

THE NEXT POSSIBILITY FOR PRECIP COULD BE WITH THE SHORTWAVE
APPROACHING THE REGION ON THURSDAY. LEFT FORECAST DRY FOR NOW DUE TO
THE UNCERTAINTY WITHIN THE MODELS. THE MODELS STILL AGREE OF
SIGNIFICANT CCA BEHIND THE FRONT. HIGH TEMPERATURES COULD BE
SIGNIFICANTLY COOLER ON SATURDAY THAN THE TREND EARLIER IN THE
WEEK.

&&

.FIRE WEATHER...
A FRONT MOVED INTO THE AREA LAST EVENING BUT SHOULD LIFT NORTHWARD
TODAY WITH THE DEVELOPMENT OF ANOTHER SURFACE TROUGH OVER EASTERN NM.
AS THIS TROUGH/PACIFIC FRONT DRAGS ACROSS THE AREA THE WIND WILL
BECOME WESTERLY BEHIND IT.  WITH DECENT PRESSURE GRADIENT BEHIND THE
TROUGH AND MIXING OF WINDS ALOFT DOWN TO THE SURFACE EXPECT IT WILL
BECOME FAIRLY WINDY OVER THE WEST DURING THE AFTERNOON.  20FT WINDS
SHOULD EASILY MEET OR EXCEED 20 MPH ALONG AND WEST OF A CNM TO MRF
LINE.  TEMPERATURES WILL BE COOLER TODAY BUT STILL WELL ABOVE NORMAL
AND WITH A DRY AIRMASS IN PLACE OVER THE REGION WILL RESULT IN MINIMUM
RH OF 5 TO 10 PERCENT ACROSS MUCH OF THE REGION.  HAVE UPGRADED FIRE
WX WATCH FOR TODAY TO A RED FLAG WARNING.  THE COLD FRONT WILL PUSH
BACK THROUGH THE AREA MONDAY... WHILE CONDITIONS WILL REMAIN DRY WIND
SPEEDS AND FIRE CONCERNS WILL BE LOWER.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 82  50  76  45  /   0   0   0   0
BIG SPRING TX              78  52  74  46  /   0   0   0   0
CARLSBAD NM                85  50  81  46  /   0   0   0   0
DRYDEN TX                  92  54  87  56  /   0   0   0   0
FORT STOCKTON TX           86  57  80  53  /   0   0   0   0
GUADALUPE PASS TX          77  51  77  51  /   0   0   0   0
HOBBS NM                   83  47  76  44  /  10  10   0   0
MARFA TX                   80  36  76  36  /   0   0   0   0
MIDLAND INTL AIRPORT TX    82  50  76  46  /   0   0   0   0
ODESSA TX                  82  52  76  48  /   0   0   0   0
WINK TX                    86  50  80  45  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
     CDT /8 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...MARFA
     PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN
     AND HIGHWAY 54 CORRIDOR.

&&

72/81
Hazardous weather outlook, Mar 16, 1:00 PM CDT, 14 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 PM CDT SAT MAR 16 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
100 PM CDT SAT MAR 16 2013 /1200 PM MDT SAT MAR 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY DRY AND BREEZY CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS THROUGH MID EVENING FOR THE GUADALUPE AND DAVIS MOUNTAINS
AND SOUTHEAST NEW MEXICO PLAINS INCLUDING THE VAN HORN HIGHWAY 54
CORRIDOR...UPPER TRANS PECOS AND REEVES COUNTY. A RED FLAG WARNING
IS IN EFFECT.

HIGH WINDS ARE ALSO EXPECTED ACROSS THE GUADALUPE MOUNTAINS THROUGH
MID EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY DRY AND POSSIBLY BREEZY CONDITIONS MAY RESULT IN CRITICAL
FIRE CONDITIONS SUNDAY AFTERNOON AND EVENING FOR THE GUADALUPE AND
DAVIS MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS INCLUDING THE VAN
HORN HIGHWAY 54 CORRIDOR...UPPER TRANS PECOS AND REEVES COUNTY. A
FIRE WEATHER WATCH IS IN EFFECT.

HIGH WINDS ARE POSSIBLE ACROSS THE GUADALUPE MOUNTAINS SUNDAY AFTERNOON
AND EVENING. A HIGH WIND WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:24 PM CDTHigh Wind WarningMAF14 hr
Mar 17, 6:20 PM CDTSpecial Weather StatementMAFGaines55 min
Mar 17, 4:26 PM CDTSpecial Weather StatementMAFLea2 hr
Mar 17, 5:24 PM CDTSpecial Weather StatementMAFLea66 min

Nearby

Red Flag Warnings in Texas, 2013Red Flag Warnings in New Mexico, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.